Alert archive / Kansas / Wind Advisories in 2006
Wind Advisory 15, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Sep 16, 2006, 3:46 AM CDT for 13 counties in Kansas. It took effect at Sep 16, 2006, 11:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2006, 3:46 AM CDT (08:46 UTC)
- In effect from
- Sep 16, 2006, 11:00 AM CDT
- Expired
- Sep 16, 2006, 5:52 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 160846 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CDT SAT SEP 16 2006 ...WIND ADVISORY IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS TODAY... .A STRONG LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS WILL BRING GUSTY SOUTH WINDS TO PORTIONS OF NORTH CENTRAL KANSAS TODAY. THE WINDS WILL BEGIN TO SUBSIDE TONIGHT AS THE LOW PRESSURE MOVES AWAY FROM THE AREA. KSZ008>010-020-021-034-035-161700- /O.NEW.KTOP.WI.Y.0015.060916T1600Z-060917T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-OTTAWA-DICKINSON- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... ABILENE 346 AM CDT SAT SEP 16 2006 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY FOR PARTS OF NORTH CENTRAL KANSAS...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING. EXPECT WINDS TO BE ON THE INCREASE AGAIN LATER THIS MORNING AND CONTINUE STRONG AND GUSTY THIS AFTERNOON. SOUTH WINDS OF 20 TO 35 MPH ARE FORECAST WITH OCCASIONAL GUSTS OVER 40 MPH. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. $$
3 follow-up statements
000 WWUS73 KTOP 161821 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 121 PM CDT SAT SEP 16 2006 ...WIND ADVISORY IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS TODAY... .A STRONG LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS WILL BRING GUSTY SOUTH WINDS TO PORTIONS OF NORTH CENTRAL KANSAS TODAY. THE WINDS WILL BEGIN TO SUBSIDE TONIGHT AS THE LOW PRESSURE MOVES AWAY FROM THE AREA. KSZ008>010-020-021-034-035-170000- /O.CON.KTOP.WI.Y.0015.000000T0000Z-060917T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-OTTAWA-DICKINSON- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... ABILENE 121 PM CDT SAT SEP 16 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. EXPECT SOUTH WINDS OF 25 TO 35 MPH ACROSS THE ADVISORY AREA THE REMAINDER OF THE AFTERNOON WITH SOME GUSTS AROUND 40 MPH. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG EAST...WEST ORIENTED ROADS. $$
000 WWUS73 KTOP 162039 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT SAT SEP 16 2006 ...WIND ADVISORY IN EFFECT ALONG AND WEST OF A SENECA TO EMPORIA LINE THROUGH THIS EVENING... .A STRONG UPPER LEVEL STORM SYSTEM AND ASSOCIATED SURFACE LOW OVER THE NORTHERN PLAINS WILL BRING GUSTY SOUTH WINDS ALONG AND WEST OF A SENECA TO EMPORIA LINE. THE WINDS WILL BEGIN TO SUBSIDE LATE THIS EVENING. KSZ022-023-036>038-054-170300- /O.EXB.KTOP.WI.Y.0015.000000T0000Z-060917T0300Z/ RILEY-POTTAWATOMIE-GEARY-MORRIS-WABAUNSEE-LYON- INCLUDING THE CITIES OF...MANHATTAN...JUNCTION CITY...EMPORIA 339 PM CDT SAT SEP 16 2006 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. EXPECT SOUTH WINDS OF 30 TO 35 MPH ACROSS THE ADVISORY AREA THROUGH THE EVENING HOURS...WITH SOME GUSTS AROUND 45 MPH. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST...WEST ORIENTED ROADS. $$ KSZ008>010-020-021-034-035-170300- /O.EXT.KTOP.WI.Y.0015.000000T0000Z-060917T0300Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-OTTAWA-DICKINSON- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... ABILENE 339 PM CDT SAT SEP 16 2006 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING. EXPECT SOUTH WINDS OF 30 TO 35 MPH ACROSS THE ADVISORY AREA THROUGH THE EVENING HOURS...WITH SOME GUSTS AROUND 40 MPH. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST...WEST ORIENTED ROADS. $$
000 WWUS73 KTOP 162252 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 552 PM CDT SAT SEP 16 2006 ...WIND ADVISORY CANCELLED... KSZ008>010-020>023-034>038-054-170000- /O.CAN.KTOP.WI.Y.0015.000000T0000Z-060917T0300Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA 552 PM CDT SAT SEP 16 2006 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND ADVISORY. SOUTH WINDS OF 20 TO 30 MPH WILL CONTINUE TO DECREASE AS THE EVENING PROGRESSES...THEREFORE THE ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Sep 15, 4:29 PM CDT, 11 hours 17 minutes earlier.
Area forecast discussion, Sep 15, 4:29 PM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 429 PM CDT FRI SEP 15 2006 .DISCUSSION... MAIN FORECAST CHALLENGES WILL BE THUNDERSTORMS CHANCES...WINDS AND TEMPERATURES TONIGHT THROUGH SUNDAY. INTENSE PACIFIC NORTHWEST UPPER LOW CONTINUING TO SLOWLY DIG SOUTHEAST WITH MORNING H300 MB ANALYSIS SHOWING 135-140 KT JET ON WEST SIDE. AHEAD OF THIS FEATURE SEVERAL SHORTWAVES IN THE SOUTHWEST FLOW. ONE SHORTWAVE WITH THE HELP OF OVERNIGHT ISENTROPIC LIFT DEVELOPED SOME LATE NIGHT THUNDERSTORMS OVER THE NORTH CENTRAL PORTIONS OF CWA AND THESE FINALLY EXITED AROUND NOON TIME. SOME MOISTURE CONVERGENCE STILL IN THIS AREA AND ISOLATED SHOWERS/THUNDERSTORMS HAVE DEVELOPED IN THE SAME AREA AND RADAR HAD MOVING NORTHEAST AT 55KT. SURFACE PATTERN HAS DEEPENING LEE SIDE TROUGH. PROFILERS IN THE LOWER GATES THROUGH H850 MB IN THE 40 TO 45 KT RANGE OVER WESTERN PORTIONS...TO 30 TO 40 KTS EAST. AFTERNOON TEMPS IN THE UPPER 80S TO AROUND 90 DEGREES WITH DEWPOINTS UPPER 50S EAST TO LOWER 60S WEST. THINK MAY HAVE SOME HIT AND MISS THUNDERSTORM ACTIVITY REMAINDER OF AFTERNOON INTO EARLY EVENING HOURS FOR WESTERN PORTIONS OF CWA WITH INSTABILITY AND SURFACE FORCING FROM LLJ. REST OF FORECAST OVERNIGHT BASED ON MODELS SHOWING SHORTWAVE ENERGY EJECTING LATE EVENING/OVERNIGHT ALONG WITH SOME ISENTROPIC LIFT ON THE 310K SURFACE. DAMAGING WINDS WOULD BE THE MAIN SEVERE THREAT WITH ANY OF THE STRONGER THUNDERSTORMS AND GIVEN THE SHEAR WITH THE ELEVATED ACTIVITY TONIGHT SOME LARGE HAIL STILL POSSIBLE. WINDS NEAR ADVISORY CRITERIA FAR SOUTHWEST CWA BUT EXPECT TO DIMINISH SOME BY SUNSET BUT STILL REMAIN GUSTY MUCH OF THE NIGHT. WITH 45 TO 50 KT WINDS ON THE MODEL SOUNDINGS OVERNIGHT...HAVE INCLUDED LOW LEVEL WIND SHEAR IN AVIATION FORECASTS AFTER O9-10Z TIME FRAME. LOWS TONIGHT MIDDLE 60S FAR EASTERN COUNTIES TO UPPER 60S WEST. ON SATURDAY...EXPECT SHORTWAVE TO LIFT NORTHEAST LATE TONIGHT AND HAVE TAKEN OUT THE MORNING CHANCES FOR PRECIPITATION. OTHERWISE EXPECTING ANOTHER WINDY DAY AND TEMPERATURES A BIT WARMER THAN TODAY. LIKED OUR GOING FORECAST WHICH WAS A BIT WARMER THAN GUIDANCE...AND STAYED WITH HIGHS IN THE UPPER 80S TO LOWER 90S. H850 MB WINDS IN THE 40 TO 45 KT RANGE ON BOTH THE NAM AND FAVORED GFS MODEL. OVERNIGHT SHIFT MAY AGAIN BE FACED WITH BORDERLINE WIND ADVISORY FOR EASTERN PORTIONS OF CWA. MODELS SHOW THE WESTERN COUNTIES DIMINISHING SOME IN THE AFTERNOON. KEPT SOME 20 POPS EAST AND 30 WEST WITH AFTERNOON INSTABILITY AND TIMING OF SHORTWAVE NEXT SHORTWAVES IN QUESTION. DEWPOINTS PICKING UP INTO THE MIDDLE 60S ...GIVING LATE AFTERNOON CAPES IN THE 2500 TO 3500J RANGE. WILL CONTINUE MENTION OF SOME POSSIBLY SEVERE IN HWO. PF SATURDAY NIGHT AND SUNDAY...THE DEEP 5H TROUGH WILL MOVE EAST INTO THE PLAINS STATES SATURDAY NIGHT INTO EARLY SUNDAY MORNING. THUNDERSTORMS WILL DEVELOP ALONG THE SURFACE COLD FRONT ACROSS CENTRAL NE AND CENTRAL KS SATURDAY AFTERNOON. THESE STORMS SHOULD CONSOLIDATE INTO A SQUALL LINE AND MOVE EAST ACROSS THE CWA SATURDAY NIGHT AS THE STRONG FORCING AHEAD OF THE 5H TROUGH SPREADS EAST ACROSS EASTERN KS. ATTM IM LEANING TOWARDS THE GFS MODEL SOLUTION WHICH SHOWS WIDE SPREAD QPF OF OVER 0.5 INCHES ACROSS THE CWA SATURDAY NIGHT INTO EARLY SUNDAY. THEREFORE I WILL CONTINUE WITH LIKELY POPS FOR MOST OF THE CWA SATURDAY NIGHT. GIVEN THE STRONG VERTICAL WINDSHEAR PROFILE AND 1500 TO 2500 J/KG OF MUCAPE...SOME OF THE THUNDERSTORMS MAY BE SEVERE SATURDAY NIGHT WITH THE PRIMARY HAZARD BEING DAMAGING OUTFLOW WINDS AND LARGE HAIL. THE NAM FORECAST MODEL IS SEVERAL HOURS FASTER MOVING THE 5H TROUGH EAST ACROSS THE NORTHERN AND CENTRAL PLAINS. THE NAM ALSO VEERS THE 850MB WINDS AHEAD OF THE SURFACE FRONT AND LIMITS THE DEVELOPMENT OF THUNDERSTORMS TO EXTREME NORTHEAST KS SATURDAY EVENING AS IT FORECASTS THE COLD FRONT TO MOVE SOUTHEAST OF THE CWA BY 12Z SUNDAY. ATTM THE GFS MODEL FORECAST LOOKS TO BE MORE ACCURATE GIVEN THE THE STRONG DYNAMICS ASSOCIATED WITH THIS 5H TROUGH. THE COLD FRONT SHOULD MOVE SLOWLY SOUTHEAST ACROSS THE EASTERN CWA DURING THE MORNING HOURS AND SHOULD EXIT THE CWA DURING THE AFTERNOON HOURS ON SUNDAY. STRONG LOW-LEVEL CAA AND ISENTROPIC DOWNGLIDE SHOULD LIMIT ANY POST FRONTAL PRECIP...THUS THE PRECIP SHOULD GRADUALLY MOVE SOUTHEAST ACROSS MOST OF THE CWA SUNDAY MORNING. TEMPERATURES WILL BE COOLER ON SUNDAY BEHIND THE FRONT WITH HIGHS NEAR 70 DEGREES ACROSS THE NORTHERN COUNTIES...AND UPPER 70S ACROSS THE EXTREME SOUTH. SUNDAY NIGHT THROUGH MONDAY NIGHT...A SURFACE RIDGE WILL BUILD SOUTH ACROSS KS BRINING IN A DRY AND COOL AIRMASS. THE STRONG 5H TROUGH WILL LIFT NORTHEAST INTO THE UPPER GREAT LAKES AS A NEW 5H TROUGH MOVES ONSHORE ACROSS THE PACIFIC NORTHWEST. HIGH TEMPERATURES ON MONDAY WILL REACH THE MID 60S ACROSS THE NORTHERN COUNTIES OF THE CWA AND LOWER 70S ACROSS THE SOUTHERN COUNTIES. TUESDAY NIGHT THROUGH FRIDAY...THE LATEST RUN OF THE GFS IS CONVERGING TOWARDS THE ECMWF SOLUTION. BOTH FORECAST MODELS FORECAST THE PACIFIC NORTHWEST 5H TROUGH TO DIG SOUTH-SOUTHEAST INTO THE SOUTHWEST CONUS. SINCE IM NOT REALLY SURE WHEN THE SOUTHWEST CONUS 5H TROUGH WILL LIFT OUT INTO THE PLAINS...I KEPT THE EXTENDED FORECAST DRY FOR NOW. A LOW-AMPLITUDE DOWN STREAM 5H RIDGE WILL DEVELOP ACROSS THE PLAINS BY THE MIDDLE AND END OF NEXT WEEK. HIGH TEMPERATURES SHOULD MODERATE INTO THE LOWER TO MID 70S. 66 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && PF/66
Hazardous weather outlook, Sep 15, 9:01 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 901 PM CDT FRI SEP 15 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-170215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 901 PM CDT FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS TO THE WEST OF AN ABILENE...RANDOLPH TO MARYSVILLE LINE MAY BE SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA SATURDAY THROUGH SUNDAY MORNING. SOME THUNDERSTORMS MAY BE SEVERE SATURDAY AFTERNOON AND SATURDAY NIGHT. THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT FOR AREAS MAINLY ALONG AND WEST OF AN ABILENE...RANDOLPH TO MARYSVILLE LINE.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.